Taking Warfarin And Advil Together

Our pharmacist answers the latest question regarding whether or not you can take warfarin and Advil (ibuprofen) together.

Question

Can I take Warfarin and Advil together?

Asked by Magic On Sep 28, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Sep 28, 2017

In the vast majority of cases, no you should not take these two drugs together!


Because Advil can cause GI bleeding and inhibits platelet aggregation, it is almost always recommended to avoid Advil (Ibuprofen) when taking warfarin. Ibuprofen also prolongs bleeding time in people. This precaution applies to all the drugs in the NSAID class, of which Advil is a part of. Other NSAIDs include Aleve and Mobic. The biggest risk is that patients treated with anticoagulants such as warfarin have an increased risk of gastrointestinal (GI) bleeding. There are countless cases of patients who are on warfarin and also take ibuprofen that need to be admitted to the hospital with GI bleeds. 


Having said all this, I have seen people be on both warfarin and an anti-inflammatory drug. Patients receiving any anticoagulant or thrombolytic agent and an anti-inflammatory drug concurrently should be monitored closely for bleeding. Typically patients will need to have their INR checked while on therapy. 


This interaction is certainly considered a major interaction and should in the vast majority of cases be avoided!

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! [email protected]; Office: 716-389-3076

Comments

Recent Questions